Feb
28
2011

MEDICAL TREATMENT OF SEIZURES: COMMON QUESTIONS ABOUT BLOOD LEVELS

MEDICAL TREATMENT OF SEIZURES: COMMON QUESTIONS ABOUT BLOOD LEVELS
Physicians and parents have become enamored of tests and often give them greater importance than is proper. Despite scientific advances, the proper use of anticonvulsants remains an art, not always a science. We are often asked questions by both physicians and parents.
“My doctor says that my child’s blood level is slightly low and wants to increase his dose. What should I do?”
If you ask us this, we would ask if your child is still having seizures. If he is, then the dose should be increased. If he is not, then we would leave the dose alone; the current level may be sufficient to control his seizures. The question of increasing a dose often comes up in a child whose seizures are controlled. As the child grows and increases in size, the blood level will, of course, decrease if your doctor doesn’t increase the dose. But we suggest keeping the dose the same as the child grows and gains weight, unless he is having seizures. If the dose is kept the same, then the blood level gradually falls over the months or years. If the child does not have another seizure, it will be easier and safer to take him off his medicine when he has been free of seizures for two years. If he has a seizure, then you know that he needs to stay on the medication longer.
“My daughter’s blood level is at the upper end of ‘normal,’ and she is still having seizures. My doctor wants to try another drug. Is that the proper thing to do?”
We would suggest first that he try increasing the dose even further, but slowly, since your daughter is close to the point where many people show toxicity. Sometimes seizures will be controlled with a little more drug without any toxic problems. The upper level of the therapeutic range is like a sign post, “WARNING”; it suggests that you and your physician should be watchful for signs of toxicity.
“Rachel’s blood level is ‘high,’ and my doctor wants to lower the dose. I think that she is doing just fine, and she hasn’t had any seizures since that last Increase in dosage. What should we do?”
We would recommend that you leave the dose alone. If Rachel isn’t having any seizures and has no signs of toxicity, then perhaps this is the level she requires. However, since the level is above the usual range, we would suggest that you keep a close eye on her and on her school performance to be sure that the drug is not interfering and that you stay alert for other signs of toxicity.
“Billy’s blood level is right in the middle of the ‘range.’ Is that good?”
The answer to this question is, “It depends.” If Billy is not having any seizures and shows no signs of toxicity, then that level is fine and should not be changed. If he is still having seizures, then the level is too low for him, and he needs more medication. If he is too sleepy, too irritable, or having problems in school, then it is important to find out why. There are many causes for problems such as these. Obviously, you should be sure that he is not having seizures. If the level is not high, then the drug is a less likely cause. However, if you can’t find another cause, then lowering or discontinuing the drug may be worth trying. If the problem disappears, then it may have been due to the drug.
To summarize, the therapeutic range is a guide and nothing more. It will suggest to you and your physician when it may be appropriate to increase the drug and when to look more closely for signs of toxicity. The range does not tell you when the child is taking too much or too little. Control of seizures and signs of toxicity are the only things that tell that.
*112\208\8*
Physicians and parents have become enamored of tests and often give them greater importance than is proper. Despite scientific advances, the proper use of anticonvulsants remains an art, not always a science. We are often asked questions by both physicians and parents.
“My doctor says that my child’s blood level is slightly low and wants to increase his dose. What should I do?”
If you ask us this, we would ask if your child is still having seizures. If he is, then the dose should be increased. If he is not, then we would leave the dose alone; the current level may be sufficient to control his seizures. The question of increasing a dose often comes up in a child whose seizures are controlled. As the child grows and increases in size, the blood level will, of course, decrease if your doctor doesn’t increase the dose. But we suggest keeping the dose the same as the child grows and gains weight, unless he is having seizures. If the dose is kept the same, then the blood level gradually falls over the months or years. If the child does not have another seizure, it will be easier and safer to take him off his medicine when he has been free of seizures for two years. If he has a seizure, then you know that he needs to stay on the medication longer.
“My daughter’s blood level is at the upper end of ‘normal,’ and she is still having seizures. My doctor wants to try another drug. Is that the proper thing to do?”
We would suggest first that he try increasing the dose even further, but slowly, since your daughter is close to the point where many people show toxicity. Sometimes seizures will be controlled with a little more drug without any toxic problems. The upper level of the therapeutic range is like a sign post, “WARNING”; it suggests that you and your physician should be watchful for signs of toxicity.
“Rachel’s blood level is ‘high,’ and my doctor wants to lower the dose. I think that she is doing just fine, and she hasn’t had any seizures since that last Increase in dosage. What should we do?”
We would recommend that you leave the dose alone. If Rachel isn’t having any seizures and has no signs of toxicity, then perhaps this is the level she requires. However, since the level is above the usual range, we would suggest that you keep a close eye on her and on her school performance to be sure that the drug is not interfering and that you stay alert for other signs of toxicity.
“Billy’s blood level is right in the middle of the ‘range.’ Is that good?”
The answer to this question is, “It depends.” If Billy is not having any seizures and shows no signs of toxicity, then that level is fine and should not be changed. If he is still having seizures, then the level is too low for him, and he needs more medication. If he is too sleepy, too irritable, or having problems in school, then it is important to find out why. There are many causes for problems such as these. Obviously, you should be sure that he is not having seizures. If the level is not high, then the drug is a less likely cause. However, if you can’t find another cause, then lowering or discontinuing the drug may be worth trying. If the problem disappears, then it may have been due to the drug.
To summarize, the therapeutic range is a guide and nothing more. It will suggest to you and your physician when it may be appropriate to increase the drug and when to look more closely for signs of toxicity. The range does not tell you when the child is taking too much or too little. Control of seizures and signs of toxicity are the only things that tell that.
*112\208\8*
Google Bookmarks Digg Reddit del.icio.us Ma.gnolia Technorati Slashdot Yahoo My Web
Written by admin in: Epilepsy |

No Comments

RSS feed for comments on this post.

Sorry, the comment form is closed at this time.

Powered by WordPress | Aeros Theme | TheBuckmaker.com WordPress Themes